200 pearls and counting! Take the Pearls4Peers quiz #2!

Multiple choice (choose 1 answer)
1. Which of the following classes of antibiotics is associated with peripheral neuropathy?
a. Penicillins
b. Cephalosporins
c. Macrolides
d. Quinolones

 

 

2. The best time to test for inherited thrombophilia in a patient with acute deep venous thrombosis is…
a. At least 1 week after stopping anticoagulants and a minimum of 3 months of anticoagulation
b. Just before initiating anticoagulants
c. Once anticoagulation takes full effect
d. Any time, if suspected

 

 

3. All the following is true regarding brain MRI abnormalities following a seizure, except…
a. They are observed following status epilepticus only
b. They are often unilateral
c. They may occasionally be associated with leptomeningeal contrast enhancement
d. Abnormalities may persist for weeks or months

 

 

4. Which of the following is included in the quick SOFA criteria for sepsis?
a. Heart rate
b. Serum lactate
c. Temperature
d. Confusion

 

 

5. All of the following regarding iron replacement and infection is true, except…
a. Many common pathogens such as E.coli and Staphylococcus sp. depend on iron for their growth
b. Association of IV iron replacement and increased risk of infection has not been consistently demonstrated
c. A single randomized-controlled trial of IV iron in patients with active infection failed to show increased infectious complications or mortality with replacement
d. All of the above is true

 

True or false

1. Constipation may precede typical manifestations of Parkinson’s disease by 10 years or more
2. Urine Legionella antigen testing is >90% sensitive in legionnaire’s disease
3. Spontaneous coronary artery dissection should be particularly suspected in males over 50 years of age presenting with acute chest pain
4. Urine dipstick for detection of blood is >90% sensitive in identifying patients with rhabdomyolysis and CK >10,000 U/L
5. Diabetes is an independent risk factor for venous thrombophlebitis

 

 

 

Answer key
Multiple choice questions:1=d; 2=a;3=a;4=d;5=c
True or false questions:1=True; 2,3,4,5=False

 

200 pearls and counting! Take the Pearls4Peers quiz #2!

My diabetic patient complains of new onset tingling, burning, and numbness in her feet and ankles while taking levofloxacin for sinusitis. Could it be the antibiotic?

Although there are numerous culprits in peripheral neuropathy (PN), fluoroquinolones (FQs) are increasing reported as a potential cause, affecting about 1% of patients. 1

Besides many case reports, couple of large epidemiologic studies support the association between PN and FQs. A case-control pharmacoepidemiologic study of a cohort of men aged 45-80 years without diabetes found that current users of FQs were nearly twice as likely to develop PN (RR 1.83, 95% C.I. 1.49-2.27), with the highest risk found among current new users of FQ.2 The risk appeared similar among the 3 most commonly used FQs (levofloxacin, ciprofloxacin, moxifloxacin).

Another epidemiologic study with “pharmacovigilance analysis” based on the FDA Adverse Event Reporting System found significant disproportionality of PN for FQs compared to many other antibiotics. 3 The median onset of PN after exposure to FQ was 4 days (range 0-91). Contrary to initial reports of the mild and reversible course of FQ-associated PN, 1 study reported that 58% of patients had symptoms lasting greater than 1 year.4`

These findings prompted the FDA to update its boxed warnings for FQs in 2016 to stress the potential rapidity of onset and permanence of FQ-associated PN while strongly discouraging their use in conditions for which alternative therapy exists, such as in acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis and uncomplicated UTI.5

So while our patient may have other causes for her neurologic complaints, FQ exposure should also be in the differential!

References

  1. Dudewich M, Danesh A, Onyima C, et al. Intractable acute pain related to fluoroquinolone-induced peripheral neuropathy. J Pain Pall Care Pharmacotherapy 2017;31:144-7. https://www.ncbi.nlm.nih.gov/pubmed/28358229
  2. Etminan M, Brophy JM, Samii A. Oral fluoroquinolone use and risk of peripheral neuropathy: A pharmacoepidemiologic study.Neurology 2014;83:1261-63. https://www.ncbi.nlm.nih.gov/pubmed/25150290
  3. Ali AK. Peripheral neuropathy and Guillain-Barre syndrome risks associated with exposure to systemic fluorquinolones: a pharmacovigilance analysis. Ann Epidemiol 2014; 24:279-85. https://www.ncbi.nlm.nih.gov/pubmed/24472364
  4. Francis JK, Higgins E. Permanent peripheral neuropathy: A case report on a rare but serious debilitating side-effect of fluroquinolone administration. Journal Investigative Medicine High Impact Case Reports 2014; 1-4. DOI:10.1177/2324709614545225. https://www.ncbi.nlm.nih.gov/pubmed/26425618
  5. FDA.https://www.fda.gov/Drugs/DrugSafety/ucm511530.htm.  Accessed December 8, 2017.
My diabetic patient complains of new onset tingling, burning, and numbness in her feet and ankles while taking levofloxacin for sinusitis. Could it be the antibiotic?